Lose your fingerprints from chemotherapy

Interesting case of a man detained at an airport because authorities couldn’t fingerprint him.

According to MedPage Today, he was taking the chemotherapy drug capecitabine which causes so-called hand-foot syndrome, or palmar-plantar erythrodysesthesia. The chronic inflammation causes the skin on the hands to peel and blister, which can eventually eradicate a patient’s fingerprints.

In a study looking at the drug, this type of inflammation occurs in about 65 percent of patients taking the drug, although this degree of severity happens in only 5 percent of cases.

Patients on this medication should carry a note from their oncologist if they plan to travel internationally.

View 1 Comments >

Most Popular

Join 150,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 150,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.